Citation: Matt. "Serotonin Syndrome: An Experience with Paroxetine (Paxil) & 5-HTP (exp17197)". Erowid.org. Jun 8, 2007. erowid.org/exp/17197
I once believed that a person could not have too much serotonin, and that the more serotonin a person has, the happier they are. I learned that this is not the case, the hard way. Below is my account of the events and medical problems I had when mixing the pharmaceutical drug Paxil with the griffonia bean extract 5-HTP. I am not intending to ward anyone away from these drugs/supplements; apart they are good products, however when mixed, the results can be disastrous.
At about 2:30 am I took 30 mg of Paxil (paroxetine) along with two 50 mg pills of 5-HTP (l-5-Hydroxytryptophan). I thought this might be a good mixture because 5-HTP is a precursor to serotonin (assisted by vitamin c and B6) and Paxil is a selective serotonin reuptake inhibitor, meaning that it prevents breakdown and reuptake of serotonin levels. I just figured I would be in a better mood and it would be fine.
One thing I should mention here is that I did not sleep much that night. I am not sure if it had to do with the pills, because generally I tend to get tired after taking either one.
At around 8:00 am my body had a slight general discomfort, but nothing that made me worry. The thought of breakfast crossed my mind but my appetite was non-existent, and I quickly threw that thought away. I began to watch the early morning news shows and cartoons (what are days off for?).
I did not realize that I had drifted into a light sleep and awoke at around 10:00 am. However, upon awakening I felt a sharp pain in my stomach. I felt extremely uncomfortable and decided to try and keep lying down and wait it off. I finally concluded that it was probably because I had not eaten anything that day and my body needed food. So I got up and started making some chicken noodle soup, all the while feeling a very acute pain in my stomach, not worrying, figuring it was just hunger. After I poured the soup in a bowl and began to sit down, I got a strong smell of the soup, which immediately made me feel extremely nauseas. I stood up, fearing I would vomit, having the most profound disgust for all forms of food. Enforcing my initial thought about my stomachache, I forced a few spoonfuls and it tasted like poison in my mouth. I decided to go and lay down again to try and chill out and stop panicking.
Moments after I had lain down I felt a powerful flush of heat come over my entire body. I figure I probably had a fever of about 101 at this point. Whenever I would look into a light I would feel more heat sweeping over my body. Then I began to have a very intense panic attack, which caused a terrible tightness in my chest. My mindset was of sheer panic, I thought I was going to vomit for sure and managed to get in the bathroom. At this point I was hyperventilating and panicking thinking that I would die. I knelt over the toilet but nothing needed to come up.
As I raised my posture the hotness I had formally felt turned into an intense wave of cold sweats all over my body. I looked in the mirror and saw that I was sweating bullets (air conditioner set at 68 degrees central air) and my face was very pale. At this point I decided to take a couple of deep breaths and try to gather my sanity. Finally I calmed down enough where I could eat the soup, which made me feel a little better. I then staggered to my room and passed out for about six hours.
This experience taught me a very important lesson: too much serotonin can make you have panic attacks (the reason I take Pail in the first place) and decrease your appetite to an unhealthy low. I later realized that what I experienced was serotonin syndrome, which can be fatal in certain circumstances. I was pretty lucky to come out all right. Anyone thinking about mixing drugs should do extensive research on the combination and make certain that they will not interact in a bad way.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.